Alert archive / Kansas / Special Weather Statements in 2012

Special Weather Statement, NWS Topeka, KS

December 19, 2012Coffey County, Franklin County, Kansas

NWS Topeka, KS issued this special weather statement at Dec 19, 2012, 8:17 PM CST for Coffey County, Franklin County, Kansas. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Dec 19, 2012, 8:17 PM CST (02:17 UTC)
Expired
Dec 19, 2012, 9:00 PM CST
In force
43 min
Issued by
NWS Topeka, KS

Counties Coffey County, KS, Franklin County, KS

The radar

The Topeka radar (KTWX), 94 km from the middle of the area, began a volume at 02:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 2.3 hours before the alert went out and 63 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2012-12-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2012-12-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 535 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
558 m above ground
0-6 km bulk shear
71 kt
0-1 km storm-relative helicity
535 m²/s²
0-3 km storm-relative helicity
649 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

753 
WWUS83 KTOP 200217
SPSTOP

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
817 PM CST WED DEC 19 2012

KSZ040-056-058-059-200300-
ANDERSON-COFFEY-DOUGLAS-FRANKLIN-
817 PM CST WED DEC 19 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ANDERSON...EASTERN
COFFEY...SOUTHEASTERN DOUGLAS AND FRANKLIN COUNTIES...

THROUGH 900 PM CST...A THUNDERSTORM WILL MOVE NORTHEAST AT 45 MPH
ACROSS PORTIONS OF NORTHWESTERN ANDERSON...EASTERN COFFEY...
SOUTHEASTERN DOUGLAS AND FRANKLIN COUNTIES. NATIONAL WEATHER SERVICE
DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING PENNY SIZE
HAIL AND WINDS UP TO 40 MPH. SOME LOCATIONS THAT COULD BE AFFECTED
INCLUDE WAVERLY...HARRIS...WILLIAMSBURG...RICHMOND...PRINCETON...
CENTROPOLIS...WELLSVILLE...RANTOUL...OTTAWA AND BALDWIN CITY.
MOTORISTS ALONG INTERSTATE 35 BETWEEN MILE MARKERS 168 AND 199 COULD
ALSO BE AFFECTED.

&&

LAT...LON 3848 9506 3806 9559 3818 9579 3844 9559
      3844 9551 3853 9551 3882 9528 3878 9505
TIME...MOT...LOC 0217Z 219DEG 39KT 3822 9561

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this special weather statement went out at Dec 19, 5:45 PM CST, 2 hours 32 minutes earlier.

Area forecast discussion, Dec 19, 5:45 PM CST, 2 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
545 PM CST WED DEC 19 2012

...UPDATE TO AVIATION...

.DISCUSSION...

A VERY POTENT AND SIGNIFICANT WINTER STORM SET TO IMPACT THE AREA
WEDNESDAY NIGHT INTO THURSDAY MORNING...BRINGING PERIODS OF HEAVY
SNOW AND VERY STRONG WINDS. NEAR BLIZZARD CONDITIONS WILL BE LIKELY
ACROSS ALL OF NORTH CENTRAL...NORTHEAST...AND EAST CENTRAL KANSAS.

SHORT TERM FORECAST (TONIGHT THROUGH TOMORROW)...

AT 22Z A SURFACE TROUGH WAS UNDERGOING LEE SIDE CYCLOGENESIS IN FAR
NORTHWEST OKLAHOMA. THE STRONG PRESSURE GRADIENT ON THE NORTHERN AND
WESTERN EDGE OF THE LOW IS PRODUCING STRONG WINDS ACROSS WESTERN
NEBRASKA AND WESTERN KANSAS. RADAR TRENDS INDICATE THAT
PRECIPITATION HAS COMMENCED ACROSS CENTRAL AND SOUTHERN NEBRASKA AND
SURFACE OBS INDICATE THE SNOW LINE AT THIS POINT RUNS FROM KRDK TO
KGCK. AS THE SURFACE LOW DEEPENS AND MOVES TO THE EAST THE
FREEZING LINE WILL SHIFT TO THE SOUTHEAST WITH IT. BANDED
PRECIPITATION ACROSS NORTHERN KANSAS AND CENTRAL NEBRASKA LOOKS TO
BE IN RESPONSE TO STRONG ISENTROPIC ASCENT ALONG WITH GOOD 850 TO
700 MB FRONTOGENETICAL LIFT. ALOFT RAP ANALYSIS INDICATES THE
STRONG MID LEVEL TROUGH IS CURRENTLY OVER THE GREAT
DIVIDE...PUSHING INTO THE CENTRAL HIGH PLAINS. AS THIS TROUGH
PUSHES EASTWARD IT WILL CONTINUE TO DEEPEN TO AROUND 536 DM OVER
WESTERN MISSOURI OVERNIGHT. AS THIS MID/UPPER TROUGH COMES THROUGH
THE AREA A VERY STRONG PV ANOMALY WILL GLIDE JUST SOUTH OF THE
AREA...INDICATING THE BEST MID/UPPER ASCENT JUST NORTH OF THE PV
ANOMALY CENTER.

MODELS HAVE BEEN FAIRLY CONSISTENT REGARDING THE SCENARIO FOR
WEDNESDAY NIGHT INTO THURSDAY. THE PREVIOUSLY MENTIONED SURFACE
TROUGH IS EXPECTED TO REMAIN STEADY STATE OR POSSIBLY EVEN DEEPEN A
BIT AS IT MOVES ACROSS NORTHERN OKLAHOMA. IT WILL TAKE A TURN TO THE
NORTH AND MOVE NORTHEAST ALONG INTERSTATE 44 OVERNIGHT. STRONG
TRANSPORT VECTORS BOTH AT THE SURFACE AND AT 850 MB WILL BRING A
GOOD AMOUNT OF MOISTURE INTO THE EASTERN FLANK OF THE STRONG LOW
LEVEL CYCLONE. THE WARM/MOIST CONVEYOR BELT WILL TRANSPORT THE
MOISTURE AROUND THE NORTHERN FLANK OF THE LOW LEVEL CYCLONE AND
INTRODUCE IT TO THE COLD AIR ON THE NORTHWESTERN AND WESTERN SIDE OF
THE LOW LEVEL TROUGH. THE BETTER/DEEPER MOISTURE WILL ALSO DEFINE A
DECENT WARM SECTOR...WHICH WILL TAKE SHAPE MAINLY ALONG AND EAST OF
THE KANSAS TURNPIKE THIS EVENING. BETWEEN ROUGHLY 00Z AND 06Z THE
AREA SOUTH AND EAST OF THE KANSAS TURNPIKE WILL LIKELY EXPERIENCE A
PERIOD OF RAIN...WITH SOME THUNDERSTORMS. WITH 500 TO 1000 J/KG OF
MU CAPE RESIDING IN THE WARM SECTOR A FEW OF THE THUNDERSTORMS COULD
BECOME STRONG...ESPECIALLY GIVEN THE VERY STRONG DEEP LAYER SHEAR.
AS THE COLD AIR QUICKLY SHIFTS EASTWARD LIQUID PRECIPITATION WILL
QUICKLY CHANGE OVER TO SNOW...WITH POTENTIALLY A BRIEF PERIOD OF
SLEET IN THE TRANSITION PERIOD. THIS TRANSITION WILL LIKELY OCCUR
AROUND KMHK AROUND 05Z...WITH A CHANGE OVER AT KTOP AND KLWC BETWEEN
07Z AND 08Z. NAM CROSS SECTIONS INDICATE A FEW AREAS WITH CONVECTIVE
INSTABILITY RESIDING ALONG THE INTERSTATE 70 CORRIDOR BETWEEN 09Z
AND 12Z. THIS IS THE TIME PERIOD TARGETED AS THE PERIOD OF HEAVIEST
SNOW ACROSS THE FAR EASTERN PORTION OF THE STATE. ACROSS NORTH
CENTRAL KANSAS GOOD MID LEVEL FRONTOGENESIS AND THE AFOREMENTIONED
PV ANOMALY WILL BE THE PRIMARY MODES OF LIFT. ALTHOUGH THE OVERALL
LIFT FROM THIS SYSTEM WILL BE QUITE ROBUST ITS PROGRESSIVE NATURE
WILL HELP KEEP SNOW AMOUNTS TO A MANAGEABLE 4 TO 6 INCHES ALONG AND
NORTH OF HIGHWAY INTERSTATE 70 AND IN THE 1 TO 3 INCH RANGE ALONG
AND SOUTH OF INTERSTATE 35. EXPECT THE HEAVY SNOW TO COME TO AN END
BY 12Z ACROSS THE ENTIRE AREA...WITH LINGERING SNOW LIKELY COMING TO
AN END BY 15Z THURSDAY.

AGGRAVATING THE PERIL OF THIS SYSTEM ARE THE VERY STRONG WINDS
ASSOCIATED WITH THE LOW LEVEL CYCLONE. MODELS CONTINUE TO INDICATE
SURFACE WINDS BEING SUSTAINED AT 30 TO 40 MPH. 925 MB WINDS ARE ALSO
PROGGED TO BE IN THE 50 TO 60 KT RANGE...WITH 850 MB WINDS REACHING
70 KTS. DEEP MIXING WILL LIKELY NOT OCCUR...BUT WITH LOW LEVEL WINDS
BEING SO STRONG ITS CONCEIVABLE THAT 50 MPH GUSTS WILL BE POSSIBLE
IN CONCURRENCE WITH THE MODERATE TO HEAVY SNOW. THE COMBINATION OF
THESE FACTORS WILL BRING NEAR BLIZZARD CONDITIONS TO ALMOST THE
ENTIRE AREA...WITH AREAS RECEIVING THE HEAVIEST SNOW HAVING THE MOST
LIMITED VISIBILITIES. CONSIDERATION OF AN UPGRADE TO BLIZZARD
WARNING WAS MADE HOWEVER THE EXPECTED SHORT DURATION OF THE
CONDITIONS (ON THE ORDER OF 3 TO 5 HOURS) PRECLUDED THAT UPGRADE.
THE CONSISTENCY OF THE MODELS TO THIS POINT HAVE BEEN GOOD...BUT THE
18Z RUN OF THE NAM CAME IN MUCH MORE ROBUST REGARDING THE
PRECIPITATION OUTPUT AND WIND FORECAST. WILL CONTINUE TO MONITOR THE
EVOLUTION OF THIS SYSTEM AND PROVIDE UPDATES AS NECESSARY.

JL

THURSDAY...
SNOW WILL LINGER IN EXTREME KANSAS THROUGH MID MORNING WITH VERY
STRONG WINDS GUSTING TO 45 MPH OR GREATER IN FAR EASTERN KANSAS AS
WELL. THE SNOW SHOULD END BY 9 AM OR SO...WITH WINDS GRADUALLY
DECREASING AFTER THAT POINT AS WELL. THE EXTENT OF BLOWING SNOW
WILL DEPEND ON TOTAL ACCUMULATIONS...BUT EXPECT ANY LOCATION WITH
MORE THAN 2 INCHES OF SNOW TO SEE QUITE A BIT OF BLOWING WITH SOME
DRIFTING...AND THOSE AREAS THAT SEE CLOSER TO 5 OR 6 INCHES OF
SNOW CAN EXPECT SOME PRETTY SUBSTANTIAL BLOWING AND DRIFTING. WITH
THE TREND TOWARD A SLIGHTLY LATER END TIME FOR THE SNOW...EXPECT
THE MORNING COMMUTE TO BE RATHER DIFFICULT.

THURSDAY NIGHT THROUGH MONDAY...
STILL EXPECT A RATHER BENIGN WEATHER PATTERN THROUGH THIS PERIOD
AND HAVE NOT MADE MANY CHANGES TO THE FORECAST GIVEN THE HIGH
IMPACT WEATHER PRESENT IN THE SHORT TERM. MADE SOME ADJUSTMENTS TO
THE TEMPERATURES BASED ON EXPECTED SNOW COVER AS BOTH HIGH AND LOW
TEMPS IN THE NORTHERN FORECAST AREA COULD BE QUITE A BIT COOLER
THAN THE MODEL CONSENSUS. FRIDAY MORNING...AND EVEN SATURDAY
MORNING...COULD BE QUITE COLD AS HIGH PRESSURE BUILDS INTO THE
AREA WITH LIGHT WINDS...CLEAR SKIES...AND SNOW COVER.

MONDAY NIGHT THROUGH WEDNESDAY...
THERE REMAINS PLENTY OF UNCERTAINTY REGARDING A POTENTIAL STORM
SYSTEM DURING THIS PERIOD NEAR OR JUST AFTER CHRISTMAS DAY. THE
OPERATIONAL ECMWF AND GFS HAVE COME BACK INTO AGREEMENT IN TERMS
OF PLACING THE FORECAST OFFICE ON THE COLD SIDE OF A POTENT STORM
SYSTEM. TIMING WOULD SUGGEST THAT THE BULK OF PRECIP POTENTIAL
WOULD COME ON THE NIGHT OF THE 25TH INTO THE 26TH. HAVE MAINTAINED
CHANCES FOR SNOW ACROSS THE AREA DURING THIS TIME FRAME AND WILL
CONTINUE TO MONITOR THE PROGRESSION OF THIS STORM SYSTEM. THE TAKE
AWAY POINT AT THIS TIME IS THAT THE POTENTIAL FOR ACCUMULATING
WINTER PRECIPITATION EXISTS...BUT IS BY NO MEANS A GUARANTEE AT
THIS TIME AS THE ENERGY IS CURRENTLY OVER EASTERN RUSSIA AND
SIGNIFICANT CHANGES TO THE FORECAST ARE POSSIBLE IN THE NEXT FEW
DAYS. STAY TUNED.

BARJENBRUCH

&&

.AVIATION...
ONLY A FEW CHANGES TO THE PREVIOUS FORECASTS. DETERIORATION ON
TRACK OVER THE NEXT SEVERAL HOURS WITH WINTER STORM WINDING UP.
INCLUDED A BRIEF WINDOW OF MIXED PRECIP AS THE COLD AIR
SURGES IN. VLIFR STILL SEEMS ON TARGET AFTER 06Z...BUT DID DELAY
ITS ONSET AND KEPT IFR GOING A BIT LONGER BASED ON LATEST
GUIDANCE. STOUT NORTHWEST WINDS SHOULD PERSIST THROUGH MUCH OF
THURSDAY.

65

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WARNING UNTIL 9 AM CST THURSDAY FOR KSZ011-012-024-
026-038-039.

WINTER STORM WARNING UNTIL 6 AM CST THURSDAY FOR KSZ008-009-020-
021-034.

WINTER STORM WARNING UNTIL 6 AM CST THURSDAY FOR KSZ010-022-023-
035-036.

WINTER WEATHER ADVISORY FROM 9 PM THIS EVENING TO 9 AM CST
THURSDAY FOR KSZ040-055-056-058-059.

WINTER WEATHER ADVISORY UNTIL 6 AM CST THURSDAY FOR KSZ037-054.

&&
Hazardous weather outlook, Dec 19, 6:41 PM CST, 1 hour 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
641 PM CST WED DEC 19 2012

KSZ008>012-020>024-026-034>040-054>056-058-059-210045-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
641 PM CST WED DEC 19 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TONIGHT.

WINTER STORM WARNINGS AND ADVISORIES ARE IN EFFECT. PERIODS OF
HEAVY SNOW WILL COMBINE WITH NORTHWEST WINDS GUSTING UP TO 50 MPH
TO PRODUCE NEAR WHITE OUT CONDITIONS AND POTENTIALLY DANGEROUS
TRAVEL CONDITIONS THIS EVENING AND OVERNIGHT. THE STRONG WINDS ARE
LIKELY TO CAUSE THE SNOW TO DRIFT AS WELL.

3 TO 6 INCHES OF SNOW IS FORECAST FOR AREAS NORTH OF INTERSTATE
70 WITH THE HIGHER TOTALS EXPECTED ALONG HIGHWAY 36. 1 TO
3 INCHES OF SNOW IS EXPECTED FOR AREAS SOUTH OF INTERSTATE 70.

A CHANCE OF THUNDERSTORMS WILL EXIST BETWEEN 6 PM AND
MIDNIGHT IN EAST CENTRAL AND PORTIONS OF NORTHEAST KANSAS.
WIDESPREAD SEVERE WEATHER IS NOT EXPECTED...HOWEVER SOME SMALL
HAIL AND STRONG WIND GUSTS WILL BE POSSIBLE WITH THE STRONGEST
CELLS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

AREAS OF BLOWING AND DRIFTING OF SNOW ARE POSSIBLE THURSDAY MORNING
ACROSS NORTHEAST AND EAST CENTRAL KANSAS.

ANOTHER ROUND OF WINTER PRECIPITATION IS POSSIBLE NEXT TUESDAY
AND WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT.

In the hours before

Special weather statement, Dec 19, 8:17 PM CST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
817 PM CST WED DEC 19 2012

KSZ040-056-058-059-200300-
ANDERSON-COFFEY-DOUGLAS-FRANKLIN-
817 PM CST WED DEC 19 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ANDERSON...EASTERN
COFFEY...SOUTHEASTERN DOUGLAS AND FRANKLIN COUNTIES...

THROUGH 900 PM CST...A THUNDERSTORM WILL MOVE NORTHEAST AT 45 MPH
ACROSS PORTIONS OF NORTHWESTERN ANDERSON...EASTERN COFFEY...
SOUTHEASTERN DOUGLAS AND FRANKLIN COUNTIES. NATIONAL WEATHER SERVICE
DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING PENNY SIZE
HAIL AND WINDS UP TO 40 MPH. SOME LOCATIONS THAT COULD BE AFFECTED
INCLUDE WAVERLY...HARRIS...WILLIAMSBURG...RICHMOND...PRINCETON...
CENTROPOLIS...WELLSVILLE...RANTOUL...OTTAWA AND BALDWIN CITY.
MOTORISTS ALONG INTERSTATE 35 BETWEEN MILE MARKERS 168 AND 199 COULD
ALSO BE AFFECTED.

&&

LAT...LON 3848 9506 3806 9559 3818 9579 3844 9559
      3844 9551 3853 9551 3882 9528 3878 9505
TIME...MOT...LOC 0217Z 219DEG 39KT 3822 9561

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 19, 8:42 PM CSTSpecial Weather StatementTOPJefferson33 min

Nearby

Special Weather Statements in Kansas, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.